Diagnosis self-doubt and new medication (Vyvanse)

A little about me: I self-diagnosed after college and subsequently found a psychiatrist who officially diagnosed me and started trying me out on some meds. Because of some things (I was self-/diagnosed as an adult, I had done well in school, I don’t really hyperfixate or get hyperactive in general), I’ve always had nagging self-doubts that I don’t actually have ADHD.

One thing I’ve always heard is that stimulant meds affect ADHD and non-ADHD people differently; for ADHD folks, it has a regulating/focusing effect, whereas someone without ADHD who takes a stimulant will get hyper and flighty and kind of similar to having (unmedicated) ADHD.

Today I took my first dose of Vyvanse/dexamphetamine 30mg this morning, and I got pretty bad side effects. My heartrate, normally around 60 or lower, was 80-100 for about 2 hours. I felt awake, sure (definitely no brain fog) but I was jittery, talking a mile-a-minute, and my hands were shaking for a bit.

Now my nagging self-doubt is saying I must not actually have ADHD, because it made me feel so activated rather than regulated. Does anyone with more experience with Vyvanse, stimulants, or living with an ADHD diagnosis in general have any perspective to offer? I suspect I’m being irrational, but it would be nice to hear an objective third-party assessment of the situation.

The idea that ADHD meds are diagnostic isn’t proven out in the research. People with ADHD have a wide array of reactions to medications. What you’re describing sounds like normal side effects when starting a stimulant. It’s not unusual to have racing heart, shakiness, racing thoughts, insomnia, decreased appetite, etc. That will likely go away. It’s possible that you were started on too high of a dose as well. When I started Vyvanse I started on 20 mg. Not sure what you were started on, but if the symptoms continue I would talk to the provider and let them know. It might be that the medication isn’t right for you.

It’s easy when you have come to the ADHD diagnosis later in life to constantly question it. Just try to look back and remind yourself why it makes sense, and also be kind to yourself. It’s okay to seek treatment and to get the help you deserve.

Be patient with the process, and work with your provider. Good luck!

3 Likes

Stimulant medications can have side effects like you’re describing. I suggest keeping track of all the side effects and how long they last, and that you call your doctor. Less brain fog sounds like it’s working for you, at least somewhat.

The side effects may go away.


I was originally started on Adderall XR (10mg), which helped clear half my brain fog and helped me to have some control of my attention. When the dosage was increased to 20mg, I saw no additional benefit, but I noticed my heart racing for the first few days. It would start about 2 hours after I took my meds, and stopped about 3 hours after it started. After about the fifth day on the 20mg dosage, the feeling that my heart was racing went away.

  • When I was younger, my normal heart rate was about 70bpm. Now, it seems to be in the 90s, so it didn’t take much elevation for my doctor to declare “tachycardia” (a sustained heart rate over 100bpm not caused by exertion).

After that came a month of no medication and tracking my heart rate (checking several times daily), then my doctor tried me on low dose 5mg, which was barely any help, then back to 10mg, then switched to non-stimulant atomoxetine.

  • For me, the atomoxetine turned out to be twice as effective as Adderall, so I’m grateful for the change.
2 Likes

Glad to hear the atomoxetine works for you! That’s what I was started on but the effect has been mild-to-none. My Dr says it doesn’t work well for most people, so it’s good to hear you’re one of the lucky few. Thanks for explaining the side effects can diminish over time. Since stimulants work so acutely (as opposed to something like atomoxetine that builds up over time), I was concerned that any side effects I had the first time would happen every time after that.

Also, I’m doing much better with the Vyvanse this morning. Dummy me should have predicted this would make a big difference: Yesterday, I’d had my normal morning coffee. Today, no caffeine for me. Heartrate and BP’s still a little high, but I don’t feel like storming a gulag anymore.

2 Likes

I had done a ton of my own research before I first met with my doctor. Based on what I’d learned, in thought that I was a good candidate for atomoxetine in the first place.

From what I’ve learned, I believe people with the Hyperactive-Impulsive or Combined presentation ought to respond well to stimulants, while people with the Inattentive presentation (such as myself) may respond better to atomoxetine.

There’s another distinct but often co-morbid condition called Sluggish Cognitive Tempo (SCT), which studies show also responds well to atomoxetine. I have almost every trait of SCT as well as Inattentive ADHD (and about 50% of people with SCT also have ADHD), so it’s not surprising to me that I respond so well to ADHD.

  • SCT has been studied for decades, but it still hasn’t been added to the DSM. I first learned about it from a recorded presentation given by Dr. Russell Barkley.

My doctor started me on Adderall first instead of atomoxetine for two reasons:

  1. Stimulant medications have a greater success effectiveness rate (80-90% of people with ADHD respond to one of the stimulants, some respond a little, some respond very well).
  2. The withdrawal from atomoxetine can take a long time and can have bad side effects, whereas withdrawal from stimulants goes very quickly.

(BTW- I experienced a mild daily withdrawal from Adderall in the form of irritability. When it wore off in the evening, it was easier for me to become irritated by my kids than how I am without medication. On atomoxetine, I’m much less likely to become irritable, even if I’m short on sleep.)

1 Like